"Never doubt that a small group of thoughtful, committed citizens can change the world. Indeed, it is the only thing that ever has."

Margaret Mead
Case report
peer-reviewed

Narrow Complex Ventricular Tachycardia



Abstract

Myocardial infarctions are frequently complicated by tachyarrhythmias, which commonly have wide QRS complexes (QRS duration > 120 milliseconds). Many published criteria exist to help differentiate between ventricular and supraventricular mechanisms. We present a case of a 61-year-old male with a history of hypertension, hyperlipidemia and coronary artery disease with prior stenting of the right coronary artery (RCA). He had been noncompliant with his antiplatelet medication and presented with cardiac arrest secondary to in-stent thrombosis. He was resuscitated and his RCA was re-stented, after which he made a good neurological recovery. During cardiac rehabilitation several weeks post-intervention, he was noted to have sustained tachycardia with associated nausea and lightheadedness, but no palpitation symptoms, chest pain or loss of consciousness. He was sent to the emergency department, where his electrocardiogram showed a tachycardia at 173 beats per minute which was regular, with a relatively narrow QRS duration (maximum of 115-120 msec in leads I and AVL) with a slurred QRS upstroke. This morphology was significantly different from his QRS complex during sinus rhythm. Intravenous diltiazem was ineffective but an amiodarone bolus terminated the tachycardia. The patient was admitted to the coronary care unit and treated with intravenous amiodarone infusion. A subsequent electrophysiology study was performed, showing inducibility of the clinical tachycardia. Atrioventricular (AV) dissociation was present during the induced arrhythmia, confirming the diagnosis of ventricular tachycardia. An implantable cardiac defibrillator was placed and the patient was discharged.



Want to read more?

Create a free account to continue reading this article.

Already a member? Login.



Case report
peer-reviewed

Narrow Complex Ventricular Tachycardia


Author Information

Murtaza Sundhu Corresponding Author

Internal Medicine Residency, Fairview Hospital, Cleveland Clinic, USA

Mehmet Yildiz

Internal Medicine Residency, Fairview Hospital, Cleveland Clinic, USA

Sajjad Gul

Internal Medicine Residency, Fairview Hospital, Cleveland Clinic, USA

Mubbasher Syed

Internal Medicine Residency, Fairview Hospital, Cleveland Clinic, USA

Idrees Azher

Internal Medicine Residency, Fairview Hospital, Cleveland Clinic, USA

Robert Mosteller

Electrophysiology, Fairview Hospital, Cleveland Clinic, USA


Ethics Statement and Conflict of Interest Disclosures

Human subjects: Consent was obtained by all participants in this study. Conflicts of interest: The authors have declared that no conflicts of interest exist.


Case report
peer-reviewed

Narrow Complex Ventricular Tachycardia


Figures etc.

Share
Case report
peer-reviewed

Narrow Complex Ventricular Tachycardia

  • Author Information
    Murtaza Sundhu Corresponding Author

    Internal Medicine Residency, Fairview Hospital, Cleveland Clinic, USA

    Mehmet Yildiz

    Internal Medicine Residency, Fairview Hospital, Cleveland Clinic, USA

    Sajjad Gul

    Internal Medicine Residency, Fairview Hospital, Cleveland Clinic, USA

    Mubbasher Syed

    Internal Medicine Residency, Fairview Hospital, Cleveland Clinic, USA

    Idrees Azher

    Internal Medicine Residency, Fairview Hospital, Cleveland Clinic, USA

    Robert Mosteller

    Electrophysiology, Fairview Hospital, Cleveland Clinic, USA


    Ethics Statement and Conflict of Interest Disclosures

    Human subjects: Consent was obtained by all participants in this study. Conflicts of interest: The authors have declared that no conflicts of interest exist.

    Acknowledgements


    Article Information

    Published: July 04, 2017

    DOI

    10.7759/cureus.1423

    Cite this article as:

    Sundhu M, Yildiz M, Gul S, et al. (July 04, 2017) Narrow Complex Ventricular Tachycardia. Cureus 9(7): e1423. doi:10.7759/cureus.1423

    Publication history

    Received by Cureus: May 06, 2017
    Peer review began: June 02, 2017
    Peer review concluded: June 23, 2017
    Published: July 04, 2017

    Copyright

    © Copyright 2017
    Sundhu et al. This is an open access article distributed under the terms of the Creative Commons Attribution License CC-BY 3.0., which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

    License

    This is an open access article distributed under the terms of the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original author and source are credited.

Abstract

Myocardial infarctions are frequently complicated by tachyarrhythmias, which commonly have wide QRS complexes (QRS duration > 120 milliseconds). Many published criteria exist to help differentiate between ventricular and supraventricular mechanisms. We present a case of a 61-year-old male with a history of hypertension, hyperlipidemia and coronary artery disease with prior stenting of the right coronary artery (RCA). He had been noncompliant with his antiplatelet medication and presented with cardiac arrest secondary to in-stent thrombosis. He was resuscitated and his RCA was re-stented, after which he made a good neurological recovery. During cardiac rehabilitation several weeks post-intervention, he was noted to have sustained tachycardia with associated nausea and lightheadedness, but no palpitation symptoms, chest pain or loss of consciousness. He was sent to the emergency department, where his electrocardiogram showed a tachycardia at 173 beats per minute which was regular, with a relatively narrow QRS duration (maximum of 115-120 msec in leads I and AVL) with a slurred QRS upstroke. This morphology was significantly different from his QRS complex during sinus rhythm. Intravenous diltiazem was ineffective but an amiodarone bolus terminated the tachycardia. The patient was admitted to the coronary care unit and treated with intravenous amiodarone infusion. A subsequent electrophysiology study was performed, showing inducibility of the clinical tachycardia. Atrioventricular (AV) dissociation was present during the induced arrhythmia, confirming the diagnosis of ventricular tachycardia. An implantable cardiac defibrillator was placed and the patient was discharged.



Want to read more?

Create a free account to continue reading this article.

Already a member? Login.



Murtaza Sundhu, M.D.

Internal Medicine Residency, Fairview Hospital, Cleveland Clinic, USA

For correspondence:
murtaza89ali@gmail.com

Mehmet Yildiz

Internal Medicine Residency, Fairview Hospital, Cleveland Clinic, USA

Sajjad Gul

Internal Medicine Residency, Fairview Hospital, Cleveland Clinic, USA

Mubbasher Syed

Internal Medicine Residency, Fairview Hospital, Cleveland Clinic, USA

Idrees Azher

Internal Medicine Residency, Fairview Hospital, Cleveland Clinic, USA

Robert Mosteller

Electrophysiology, Fairview Hospital, Cleveland Clinic, USA

Murtaza Sundhu, M.D.

Internal Medicine Residency, Fairview Hospital, Cleveland Clinic, USA

For correspondence:
murtaza89ali@gmail.com

Mehmet Yildiz

Internal Medicine Residency, Fairview Hospital, Cleveland Clinic, USA

Sajjad Gul

Internal Medicine Residency, Fairview Hospital, Cleveland Clinic, USA

Mubbasher Syed

Internal Medicine Residency, Fairview Hospital, Cleveland Clinic, USA

Idrees Azher

Internal Medicine Residency, Fairview Hospital, Cleveland Clinic, USA

Robert Mosteller

Electrophysiology, Fairview Hospital, Cleveland Clinic, USA